Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Hanford, CA

July 6, 2011Kern County, California

NWS Hanford, CA issued this flash flood warning at Jul 6, 2011, 3:56 PM PDT for Kern County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 3:56 PM PDT (22:56 UTC)
Expired
Jul 6, 2011, 6:00 PM PDT
In force
2 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WGUS56 KHNX 062256
FFWHNX
CAC029-070100-
/O.NEW.KHNX.FF.W.0004.110706T2256Z-110707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
356 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 600 PM PDT

* AT 349 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER ALONG HIGHWAY 14 IN THE 
  JAWBONE RED ROCK CANYON AREA.

* RAINFALL OF 2 TO 3 INCHES IS LIKELY WITH THIS STORM AND WILL 
  LIKELY CAUSE FAST RUNOFF AND FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COTTONWOOD...CACHE CREEK AND INDIAN CREEK.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3539 11814 3538 11791 3528 11798 3515 11810
      3519 11828

$$

JMB
2 follow-up statements
248 
WGUS76 KHNX 070011
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
511 PM PDT WED JUL 6 2011

CAC029-070100-
/O.CON.KHNX.FF.W.0004.000000T0000Z-110707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
511 PM PDT WED JUL 6 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR EAST
CENTRAL KERN COUNTY...

AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3539 11814 3538 11791 3528 11798 3515 11810
      3519 11828

$$

DCH
647 
WGUS76 KHNX 070056
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
556 PM PDT WED JUL 6 2011

CAC029-070104-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-110707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
556 PM PDT WED JUL 6 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR EAST CENTRAL
KERN COUNTY...

SHOWERS WILL CONTINUE OVER THE KERN DESERT AREA FOR THE NEXT HOUR OR 
SO...THEN WEAKEN BY SUNSET. RAINFALL MAY BE LOCALLY HEAVY FOR A 
BRIEF PERIOD OF TIME WITH SOME MINOR PONDING OF ROADS POSSIBLE. 

LAT...LON 3539 11814 3538 11791 3528 11798 3515 11810
      3519 11828

$$

JDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:10 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 6, 2:10 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
210 PM PDT WED JUL 6 2011

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CONTINUES TO PRODUCE TRIPLE DIGIT HEAT
OVER THE SAN JOAQUIN VALLEY AND THE ADJACENT LOWER FOOTHILLS.
MONSOONAL MOISTURE FROM THE SOUTHEAST WILL CONTINUE MOVING INTO THE
AREA AND WILL BRING INCREASING THUNDERSTORM CHANCES OVER THE
MOUNTAIN AND DESERT AREAS. DRIER AIR WILL MOVE INTO THE REGION BY
THURSDAY, REDUCING THE THREAT OF THUNDERSTORMS TO THE SIERRA NEVADA.

&&

.DISCUSSION...
MID-LEVEL DEBRIS CLOUDS DRIFTED OVER THE SAN JOAQUIN VALLEY
OVERNIGHT...KEEPING TEMPERATURES IN THE SOUTH END OF THE SAN JOAQUIN
VALLEY WELL ABOVE NORMAL. THE LOW AT MEADOWS FIELD...BAKERSFIELD...
THIS MORNING WAS 81 DEGREES...BREAKING THE PREVIOUS RECORD HIGH
MINIMUM TEMPERATURE /80 IN 1950/ BY ONE DEGREE. THE LOW AT FRESNO
WAS 76 DEGREES...ONE DEGREE SHY OF THE RECORD HIGH MINIMUM THERE OF
77 DEGREES...SET IN 2007.

CONVECTION FIRED UP OVER THE TULARE COUNTY MOUNTAINS AROUND NOON PDT
/1900Z/ TODAY. CUMULUS DEVELOPMENT HAS SPREAD NORTH ALONG THE
SOUTHERN SIERRA NEVADA CREST AS AN OUTFLOW BOUNDARY...FROM AN
OVERNIGHT MESOSCALE CONVECTIVE COMPLEX OVER SOUTHWEST ARIZONA...
PUSHES NORTHWEST ACROSS THE HANFORD WARNING/FORECAST AREA.

SATELLITE LOOPS SHOW A STRONG VORTICITY CENTER MOVING NORTHWEST OVER
CENTRAL SAN BERNARDINO COUNTY...AS IT RIDES ALONG THE PERIPHERY OF
THE UPPER-LEVEL RIDGE OVER THE DESERT SOUTHWEST. A WELL-DEFINED
CLOUD BAND ROTATING AROUND THE CIRCULATION CENTER IS MOVING WEST
INTO THE EASTERN KERN COUNTY DESERTS. AHEAD OF THE CLOUD BAND...
SHOWERS HAVE DEVELOPED OVER THE KERN COUNTY MOUNTAINS...AND THE
MOISTURE FROM THE CLOUD BAND WILL ENHANCE THE PRECIPITATION. THE
FLASH FLOOD WATCH FOR THE KERN AND TULARE COUNTY MOUNTAINS...AND THE
KERN COUNTY DESERTS...IS ON TRACK.

THE 12Z MODELS FORECAST AN UPPER-LEVEL TROUGH TO MOVE INTO THE
PACIFIC NORTHWEST AND NORTHERN CALIFORNIA THURSDAY...BUT THE UPPER=
LEVEL RIDGE OVER THE DESERT SOUTHWEST WILL BE SLOW TO BREAK DOWN AND
THE 500-MB 5880-METER LINE IS FORECAST TO BE ALONG A SAN FRANCISCO-
RENO LINE AT 00Z FRIDAY /1700 PDT THURSDAY/.

THE TROUGH IS FORECAST TO DEEPEN ALONG THE COAST OVER THE WEEKEND...
LOWERING TEMPERATURES TO NEAR NORMAL /MID TO UPPER 90S FOR THE
CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY/...AND SET UP A SOUTHWEST
FLOW ALOFT THAT WILL PUSH THE MONSOONAL MOISTURE EAST OF THE HANFORD
WARNING/FORECAST AREA. THE GFS AND ECMWF ARE IN AGREEMENT WITH THE
TROUGH REMAINING OVER THE WEST COAST THROUGH THE MIDDLE OF NEXT WEEK
FOR CONTINUED NEAR NORMAL TEMPERATURES.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE KERN
COUNTY MOUNTAINS AND DESERT IN ADDITION TO THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA. STORM ACTIVITY SHOULD DIMINISH DURING
THE EVENING AFTER 02Z THURSDAY...THEN SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED AGAIN AFTER 18Z THURSDAY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CA
INTERIOR THRU 00Z FRIDAY.

&&

.AIR QUALITY ISSUES...
ON WEDNESDAY JULY 6 2011...UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO...KERN...MERCED AND TULARE COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR THE KERN AND
TULARE COUNTY MOUNTAINS AND THE KERN COUNTY DESERTS
/CAZ095-097>099/.

FLOOD ADVISORY FOR THE KINGS RIVER BELOW PINE FLAT DAM UNTIL
FURTHER NOTICE /CAC019-031-107/.

&&

PUBLIC...SANGER
AVN/FW...BEAN
SYNOPSIS...WP

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 6, 4:55 AM PDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
455 AM PDT WED JUL 6 2011

CAZ089>094-071230-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
455 AM PDT WED JUL 6 2011

...SLIGHT CHANCE OF THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095>099-071230-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
455 AM PDT WED JUL 6 2011

...SCATTERED THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...AND THE KERN COUNTY MOUNTAINS AND DESERTS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS
AND FLASH FLOODING IS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE TULARE AND KERN COUNTY MOUNTAINS AS WELL AS THE KERN
COUNTY DESERT FROM NOON TO 9 PM PDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY WITH
LOCALLY HEAVY RAIN REMAINING A POSSIBILITY...WITH A DIMINISHING
CHANCE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

BSO

In the hours before

Special weather statement, Jul 6, 3:35 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
335 PM PDT WED JUL 6 2011

CAZ095-099-062345-
KERN CA-
335 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 445 PM PDT

AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS IN THE KERN COUNTY DESERT. THE STRONGEST STORM
WAS LOCATED 18 MILES EAST OF TEHACHAPI..AND SLOWLY DRIFTING EAST.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

IN ADDITION...GUSTY WINDS OF 30 TO 40 MPH ARE PRODUCING AREAS OF
BLOWING DUST ACROSS THE DESERT BETWEEN EDWARDS AND MOJAVE.
VISIBILITIES MAY QUICKLY BE REDUCED TO ONLY A FEW HUNDRED FEET IN
BLOWING DUST. MOTORISTS SHOULD USE EXTREME CAUTION IF ENCOUNTERING
BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
  MOJAVE...ROSAMOND...EDWARDS AFB...CALIFORNIA CITY

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3483 11854 3535 11823 3534 11763 3533 11762
      3482 11763
TIME...MOT...LOC 2231Z 290DEG 3KT 3523 11814

JMB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:42 PM PDTFlash Flood WarningHNXKern3 hr
Jul 5, 9:21 PM PDTFlash Flood WatchHNX24 hr
Jul 6, 1:04 PM PDTFlash Flood WarningHNXTulare3 hr
Jul 6, 3:35 PM PDTSpecial Weather StatementHNX70 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.